Does an addict deserve to die of a fatal drug overdose? Between 2000 and 2014 about a half million Americans died of drug overdoses.
Overdose prevention is easy with education and the right material. Even when I was in active addiction, I used the overdose antidote naloxone on a close friend. He was blue in the face and not breathing, seconds after injecting him he woke up, gasping for air. Now he is clean and sober.
I had attained the naloxone from a good samaritan on the forum site Reddit. I was living in Virginia at the time, and the drug was not available over-the-counter or even carried by Police. This person was helping others in their darkest days. Rather than judging, or convincing people to stop, she was providing material for them to stay safe so they had a chance to survive.
If an addict dies, they never have a chance for recovery. They don’t have a chance to move forward with their lives and help others recover from this deadly disease. That was this Redditor’s story. She was an addict in the San Francisco tenderloin, homeless and selling her body for drugs until she got clean. She now has saved hundreds of people because of her naloxone spreading hobby, and has recently written a novel, called The Big Fix. Check out her inspirational blog.
How to Spot an Overdose
Overdoses can be extremely scary, I know from experience, especially if you are in possession of drugs or paraphernalia. The time it takes for first responders to get to an overdose can be enough time to kill a person. This is why it is so important to have Naloxone if you or a loved one is actively using or prescribed opioids.
When an individual overdoses on opioids their breathing becomes suppressed or stops altogether. Even minutes without oxygen can mean death, coma, or serious brain damage.
When overdosed, a person is usually unconscious, has shallow or no breathing, and is blue around the lips or eyes. The person will also be very pale, and often the eyes are rolled back in the head. Look for syringes or drugs in the vicinity because often, overdose is very sudden.
- Blue in the lips, fingertips or around the eyes
- Gurgling sounds
- Shallow breathing
- Vomiting while asleep
- Clammy pale skin
First and foremost, always call 911 if a person is unresponsive. In an overdose situation, CPR is crucial. Because respiratory failure is the major symptom, rescue breaths are most important. With opioid overdose, heart failure does not occur until there is not enough oxygen in the body to support bodily functions. If you are not sure how to perform CPR check out this guide.
If you have naloxone, administer it. This is what a paramedic would do so it is important to administer the antidote as soon as possible to prevent further harm. If you do not have Naloxone, continuing performing CPR until first responders arrive. If one dose of naloxone does not work use more. A person cannot overdose on naloxone.
What is Naloxone?
Naloxone is called an opioid blocker. It attaches to opioid receptors in the brain and prevents opioids from having an effect on the body. It can reverse opioid-induced respiratory failure as well as keep a person from feeling the “high” from opioids.
If one is addicted to opioids, it does cause immediate withdrawal symptoms. This is because the opioids are blocked from the brain. If a person is not addicted to opioids they will likely not feel anything.
Naloxone is fairly harmless and has no effect other than blocking opioids. If a person were to administer it who was not on opioids nothing would happen. It can not be abused nor causes any feeling or mood changes.
It is possible to be allergic to the drug, but even with allergies, the drug can still save a life from an overdose.
The drug comes in multiple forms. There is nasal spray, vials to be used for intramuscular injection, and autoinjectors (similar to an EpiPen).
Even though naloxone is very harmless and a necessary drug, it can still be hard to obtain or expensive in some states. In some states, one needs a prescription to buy or possess naloxone. To help make this life-saving drug more accessible, call your local legislator or needle exchange program to find out what you can do to help spread awareness.
How Can I Get Naloxone?
Ask your local pharmacy if they sell naloxone over-the-counter. Many states are starting to adopt this with the rise in opioid use and overdose. Also, the recent availability of the powerful drug fentanyl has caused more states to pass legislation allowing naloxone to be sold in pharmacies.
You can also look up your local needle exchange. Often, needle exchange programs offer naloxone to active users or relatives of active users for free. At some exchanges, they offer the drug even if the law does not allow them to do so. These organization usually are working to prove results and lobby laws to be passed and are looking to help as many people as possible.
In my state, Florida, a law was recently passed allowing for the sale of naloxone over-the-counter. Most CVS pharmacies are beginning to carry the drug. Ask your local pharmacy, and if they do not carry it, ask them to order it. It is often around $25 to purchase the simple vial of the drug.
Nasal spray and auto injectors are typically more expensive. They even sell auto injectors that talk to a person through the process. It explains out loud what to do in the event of an overdose and where and how to inject the drug.
For more information about naloxone and overdose prevention visit stopoverdose.org.